Michigan, 2014

High Wind in Michigan, September 4, 2014

September 4, 2014 · NWS APX · 1 event in 1 county or zone

The second significant wake low event of the day impacted primarily far northern lower Michigan, in particular the Little Traverse Bay area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

The second significant wake low event of the day impacted primarily far northern lower Michigan, in particular the Little Traverse Bay area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 4, 6:43 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 4, 6:43 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
743 PM EDT THU SEP 4 2014

.SYNOPSIS...
ISSUED AT 428 PM EDT THU SEP 4 2014

A WARM FRONT WILL CONTINUE TO MOVE NORTHWARD THROUGH NORTHERN
MICHIGAN THIS AFTERNOON...FOLLOWED BY A COLD FRONT ARRIVING LATE
TONIGHT INTO EARLY FRIDAY. THESE FEATURES WILL COMBINE WITH
INCREASING HEAT AND HUMIDITY TO DELIVER SEVERAL ROUNDS OF SHOWERS
AND THUNDERSTORMS TO THE AREA THIS EVENING THROUGH EARLY FRIDAY
AFTERNOON. HIGH PRESSURE IS SET TO ARRIVE FOR THE WEEKEND AND EARLY
NEXT WEEK...SUPPLYING A RETURN TO DRY WEATHER ALONG WITH COOLER AND
MUCH LESS HUMID CONDITIONS.

&&

.SHORT TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 428 PM EDT THU SEP 4 2014

HIGH IMPACT WEATHER POTENTIAL: THUNDERSTORMS

PRIMARY FORECAST CHALLENGES: SEVERITY OF THUNDERSTORMS AS THE COLD
FRONT MOVES THROUGH.

CURRENTLY, LINE OF THUNDERSTORMS MOVING THROUGH THE FORECAST AREA
RUNNING INTO 15-20C DEWPOINT DEPRESSION, AS WELL AS NO SFC BASED
INSTABILITY. THE LINE HAS BEEN FOLLOWING THE WARM FRONT THAT IS
STRUNG ACROSS THE FORECAST AREA AND ATTACHED TO THE SFC LOW IN
MINNESOTA.

TONIGHT...THE MODELS STILL HAVE BEEN HANDLING THE MCS POORLY, WHICH
ISN'T SURPRISING. THE WARM FRONT WILL CONTINUE TO LIFT NORTH, AND
SHOULD PUT US INTO THE WARM SECTOR. WITH LITTLE FORCING, WOULD
EXPECT THAT SCATTERED THUNDERSTORMS WOULD BE POSSIBLE. HOWEVER,
OVERNIGHT, THE COLD FRONT WITH THE SFC LOW WILL BEGIN TO PUSH
THROUGH THE FORECAST AREA WITH THE INITIAL ACTION BEGINNING IN E
UPPER AROUND 04Z, AND PRESSING INTO NE LOWER BY 12Z.

.LONG TERM...(FRIDAY THROUGH THURSDAY)
ISSUED AT 428 PM EDT THU SEP 4 2014

...BECOMING QUIET AND COOLER AS THE NORTHERN STREAM STRENGTHENS...

HIGH IMPACT WEATHER POTENTIAL: POSSIBLE THUNDERSTORMS...SOME OF
WHICH MAY BE SEVERE TO BEGIN THE PERIOD FRIDAY OVER NORTHERN LOWER.

PATTERN SUMMARY/FORECAST: EARLY AFTERNOON WATER VAPOR IMAGERY
REVEALS STRENGTHENING RIDGING ACROSS THE NORTHEASTERN PACIFIC...AND
IT IS THIS FEATURE THAT WILL HELP DICTATE A CHANGE IN OUR RECENT
WARM/MUGGY/STORMY STRETCH OF WEATHER.  AS THIS RIDGING BECOMES
ESTABLISHED AND BUILDS NORTH INTO ALASKA...IT WILL HELP DIRECT AN
UPPER LOW AN ITS ASSOCIATED POOL OF POLAR AIR SOUTH AND EAST INTO
NORTH AMERICA WITH THE POLAR JET GRADUALLY SINKING SOUTH INTO THE
NORTHERN CONUS.  THIS PAINTS A COOLER/DRIER PATTERN THAN OF LATE
WITH SOMEWHAT MORE FALL-LIKE CONDITIONS EXPECTED.

MODEL AGREEMENT/CONFIDENCE: VERY GOOD AGREEMENT THROUGH MONDAY OF
NEXT WEEK...WITH MODEST AGREEMENT FOR THE TUESDAY-THURSDAY PERIOD.
EVEN IN THESE LATTER PERIODS...HOWEVER...THERE IS STRONG AGREEMENT
IN THE LARGER SCALE TRANSITION TO LOWER HEIGHTS ACROSS THE NORTHERN
STATES.

MIDDLE RANGE /FRIDAY THROUGH SUNDAY/:

MOST ACTIVE WEATHER OF THE LONG TERM FORECAST PERIOD WILL COME AS
THE FORECAST BEGINS FRIDAY.  ARRIVING SURFACE COLD FRONT WILL BE
DRAPED FROM UPPER MICHIGAN SOUTH AND WEST THROUGH WISCONSIN TO START
THE DAY WITH NORTHERN MICHIGAN FULLY IN THE WARM SECTOR ON WHAT WILL
LIKELY BE THE WARMEST MORNING OF THE SUMMER THUS FAR.  MUCH WILL
DEPEND ON CONVECTIVE EVOLUTION OVERNIGHT...BUT A LOOK AT SPC/S STORM
SCALE ENSEMBLE OF CONVECTION RESOLVING MODELS SUGGESTS VERY LITTLE
ACTIVITY TO START THE DAY...WITH WHATEVER FORMS OVERNIGHT HAVING
PUSHED SOUTH OF THE REGION BY THIS POINT.  STILL...WITH SUCH A SOUPY
AIRMASS IN PLACE AND THE FRONT STILL UPSTREAM AND A MODEST LOW LEVEL
JET OVERHEAD...WILL START THE DAY WITH CHANCE POPS FOR A FEW
SHRAS/TSRAS.  DURING THE DAY FRIDAY...AN INCREASE IN INSTABILITY
DURING THE MORNING HOURS SHOULD ALLOW FOR INCREASING COVERAGE TO
SHRAS/TSRAS...WITH AN INFLUX OF DRY AIR FROM THE WEST DURING THE
AFTERNOON SHUTTING OFF ACTIVITY AS THE SURFACE BOUNDARY ARRIVES.  A
SEVERE THREAT IS THERE FOR ANY CONVECTION THAT GETS GOING WITH H5
WINDS NEARING 50KTS WITH FAIRLY UNI-DIRECTIONAL PROFILES. THESE
UNIDIRECTIONAL PROFILES WITH MOST OF THE SHEAR CENTERED DOWN LOW
ALSO SUGGESTS SOME HEAVY RAIN POTENTIAL WITH PWATS NEARING THE 99TH
PERCENTILE WITH NEARLY 10KFT WARM CLOUD DEPTHS...FAIRLY SKINNY CAPE
PROFILES...AND CORFIDI VECTOR MAGNITUDES LESS THAN 10KTS.  WILL
INCLUDE THE SVR/HEAVY RAIN THREAT IN AFTERNOON HWO. PRETTY LARGE
DISPARITY IN TEMPERATURES ACROSS THE CWA...WITH PORTIONS OF
NORTHEAST LOWER LIKELY TO REACH EARLY AFTERNOON HIGHS IN THE LOWER
80S...WITH HIGHS REMAINING BELOW 70 OVER EASTERN UPPER.

QUIETER WEATHER RETURNS TO THE REGION FOR WHAT LOOKS TO BE A
WELL-DESERVED BEAUTIFUL /ALBEIT COOLER/ WEEKEND. SKIES LOOK TO
MOSTLY-PARTLY SUNNY WITH WEST-NORTHWEST WINDS 5 TO 15 MPH. T85 FALLS
FROM THE MID TEENS ON FRIDAY TO AROUND 6-7C ON SATURDAY...AND THEN
BACK TOWARDS 8-9C.  THIS SUGGESTS A HIGH TEMPERATURE RANGE IN THE
UPPER 60S TO AROUND 70 SATURDAY...WITH A FEW DEGREES ADDED TO THIS
FOR SUNDAY.  A MUCH DRIER AIRMASS SPELLS COOL NIGHTS SATURDAY AND
SUNDAY NIGHT...WITH LOWS GENERALLY IN THE 40S.

LONG RANGE /MONDAY THROUGH THURSDAY/:

HIGH PRESSURE SETTLES EAST OF THE REGION FOR THE MONDAY-TUESDAY
PERIOD WITH MODEST RETURN FLOW ALLOWING TEMPERATURES TO REBOUND BACK
TO /OR A LITTLE ABOVE/ SEASONAL NORMS WITH A DRY LLEVEL AIRMASS
SUGGESTING LARGE DIURNAL TEMPERATURE SWINGS AND LITTLE THREAT OF
PRECIPITATION. EXPECT HIGHS IN THE LOWER 70S AND LOWS IN THE UPPER
40S AND LOWER 50S...WITH THESE LATTER VALUES A LITTLE COOLER THAN
THE GUIDANCE CONSENSUS.

TRANSITION TO COOLER CONDITIONS REALLY GETS GOING DURING THIS PERIOD
WITH WHAT LOOKS TO BE A FRONTAL PASSAGE CLOSE TO THE WEDNESDAY
TIMEFRAME...WITH A HUDSON BAY HIGH PATTERN TRYING TO GET ESTABLISHED
FOR THE SECOND HALF OF THE WEEK. MIXED SIGNALS ON PRECIPITATION
CHANCES...WITH CERTAINLY SOME THREAT AS THE FRONT ARRIVES...BUT TEND
TO LEAN MORE TOWARDS THE ECMWF AT THIS RANGE WHICH BRINGS THE FRONT
THROUGH DRY /ANTECEDENT AIRMASS IS DRY/...WITH A DRY DAY THURSDAY AS
WELL AS THE HIGH PUSHES IN FROM THE NORTH.  HIGHS FALLING BELOW
SEASONAL NORMS /60S/ WITH LOWS GENERALLY IN THE 40S /BUT WITH UPPER
30S ALSO VERY POSSIBLE IF DRIER SOLUTION WORKS OUT/.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 743 PM EDT THU SEP 4 2014

SHRA/TSRA THREAT CONTINUES TONIGHT...ESPECIALLY MBL/TVC. LLWS
TONIGHT.

LOW PRESSURE JUST NORTH OF MN WILL STRENGTHEN AS IT MOVES NE. IT
WILL DRAG A COLD FRONT ACROSS NORTHERN MI ON FRIDAY. PERIODIC
SHRA/TSRA WILL CONTINUE TO MOVE EAST OUT OF WI INTO NORTHERN LOWER
MI TONIGHT. ADDITIONAL TIMING ADJUSTMENTS WILL BE NEEDED AS THE
NIGHT PROCEEDS...FOR NOW HIT TVC/MBL REASONABLY HARD THIS EVENING
PER CURRENT RADAR TRENDS. SHRA WILL BE LESS WIDESPREAD DURING THE
DAY ON FRIDAY...AND WILL LARGELY FADE OUT TOWARD EVENING AS THE
FRONT MOVES EAST.

SOUTHERLY SURFACE WINDS TONIGHT...VEERING W AND NW ON FRIDAY. LLWS
TONIGHT...WITH STRONG SW WINDS JUST OFF THE DECK.

&&

.MARINE...
ISSUED AT 428 PM EDT THU SEP 4 2014

...SMALL CRAFT CONDITIONS THROUGH FRIDAY FOR MANY LOCATIONS...

SUMMARY: LOW PRESSURE OVER MINNESOTA WILL LIFT NORTH AND EAST INTO
ONTARIO TONIGHT...WITH A COLD FRONT SWINGING THROUGH NORTHERN
MICHIGAN ON FRIDAY.  THIS WILL BRING A PERIOD OF GUSTY SOUTHWEST
WINDS THAT WILL SHIFT NORTHWESTERLY BEFORE HIGH PRESSURE BUILDS INTO
THE REGION FOR THE WEEKEND.

NEAR TERM TRENDS:  THROUGH EARLY EVENING...A WAKE LOW WILL BRING
GUSTY SOUTHEAST WINDS TO THE MARINE WATERS OF WHITEFISH BAY AND THE
SAINT MARYS RIVER...AS WELL AS NORTHERN LAKE MICHIGAN.  WILL COVER
THIS HAZARD WITH MARINE WEATHER STATEMENTS /AND SMWS IF NEEDED/.

HEADLINES: SMALL CRAFTS ONGOING OVER NORTHERN LAKE MICHIGAN DUE TO
GUSTY SOUTHWEST WINDS...WITH LOCALLY STRONGER WINDS DUE TO
THUNDERSTORM ACTIVITY. THESE SOUTHERLY WINDS WILL NEAR SMALL CRAFT
CRITERIA ON THE LAKE HURON SIDE OVERNIGHT AS WELL. FOR THE DAY ON
FRIDAY...WINDS WILL SHIFT TO THE NORTHWEST...WITH SMALL CRAFT
CONDITIONS LIKELY TO CONTINUE FOR NORTHERN LAKE HURON...EXPANDING TO
WHITEFISH BAY AND THE SAINT MARYS RIVER.  WINDS/WAVES SUBSIDE BELOW
SMALL CRAFT LEVELS FRIDAY NIGHT.

THUNDERSTORMS: STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
TONIGHT...PARTICULARLY FOR LAKE MICHIGAN...BUT ALSO POSSIBLE FOR OUR
OTHER NEARSHORE WATERS AS WELL.  ACTIVITY ACROSS LAKE HURON IS
POSSIBLE THROUGH EARLY AFTERNOON FRIDAY BEFORE ANY THUNDERSTORMS
SINK SOUTH OF THE REGION.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL NOON EDT FRIDAY FOR LMZ323-341-342-
     344>346.
LS...NONE.

&&

SYNOPSIS...MG
SHORT TERM...JSL
LONG TERM...JMA
AVIATION...JZ
MARINE...JMA
Hazardous weather outlook, Sep 4, 3:55 PM EST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
455 PM EDT THU SEP 4 2014

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
051000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
455 PM EDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

A ROUND OF THUNDERSTORMS WILL ROLL THROUGH THE REGION TONIGHT. SMALL
HAIL AND GUSTY WINDS WILL BE POSSIBLE.

THERE IS A HIGH RISK OF RIP CURRENTS THIS EVENING ON LAKE MICHIGAN
BEACHES OF NORTHWEST LOWER MICHIGAN...ESPECIALLY FROM MANISTEE TO
LEELANAU COUNTY...INCLUDING SLEEPING BEAR DUNES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON FRIDAY...MAINLY SOUTH OF A
LINE FROM ALPENA TO HOUGHTON LAKE. A FEW OF THESE STORMS MAY BE
SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AND TONIGHT. SPOTTERS
ARE ENCOURAGED TO MAKE REPORTS TO THE NATIONAL WEATHER SERVICE.

REPORTS MAY BE MADE ONE OF THREE WAYS:

ONLINE: WEATHER.GOV/GAYLORD

FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

In the hours before

Local storm report, Sep 4, 8:03 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
903 PM EDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     9 SSW GAYLORD           44.91N 84.74W
09/04/2014  M55 MPH          OTSEGO             MI   OFFICIAL NWS OBS

&&

GILLEN
Local storm report, Sep 4, 8:13 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
913 PM EDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TSTM WND DMG     ANTRIM                  44.88N 85.08W
09/04/2014                   ANTRIM             MI   LAW ENFORCEMENT

            SPOTTY TREE DAMAGE ACROSS PARTS OF ANTRIM COUNTY.

&&

GILLEN
Local storm report, Sep 4, 8:18 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
918 PM EDT THU SEP 4 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND GST     1 SW GAYLORD            45.02N 84.70W
09/04/2014  M46 MPH          OTSEGO             MI   ASOS

            ASOS STATION OTSEGO COUNTY AIRPORT /GLR/

&&

OTSEGO COUNTY AIRPORT
Local storm report, Sep 4, 8:22 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
922 PM EDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HEAVY RAIN       MANCELONA               44.90N 85.06W
09/04/2014  M3.53 INCH       ANTRIM             MI   SPOTTER

            HEAVY RAIN DURATION 24 HOURS.

&&

GILLEN
Local storm report, Sep 4, 8:39 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
939 PM EDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TSTM WND DMG     MANCELONA               44.90N 85.06W
09/04/2014                   ANTRIM             MI   SPOTTER

            SEVERAL TREES REPORTED DOWN IN SOUTHEASTERN SECTIONS OF
            MANCELONA.

&&

GILLEN
Local storm report, Sep 4, 8:42 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
942 PM EDT THU SEP 4 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     2 SSE WATERS            44.88N 84.69W
09/04/2014  M47 MPH          OTSEGO             MI   MESONET

            MESONET STATION 1 SSE WATERS /MC020/

&&

1 SSE WATERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Emmet

When
September 4, 8:45 PM EST to 9:45 PM EST
Where
Emmet forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$65,000
Reported by
Broadcast Media
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Wind speeds were measured in the 50 to 55 mph range in and around Petoskey. They were likely higher in Harbor Springs, where considerable damage was done at the marina. The winds were accompanied by a significant rise in water level. Numerous docks were damaged, and multiple boats were capsized and/or pushed ashore.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544461.